Facebook Pixel

More Cold Medications Recalled

Rate This

More cold medications have been recalled after a labeling error that could have cost consumers their lives. Some decongestant tablets were mislabeled as containing only one active substance, called guaifenesin, when in actual fact they contained acetaminophen, phenylephrine and chlorpheniramine as well.
This could lead consumers to unknowingly ingest more of these drugs than is safe, for instance, by taking acetaminophen on its own, not realizing they have already had it in the decongestant. All of these drugs can cause serious side-effects.

Acetaminophen can cause liver damage and if overdosed can kill, and the risk of this is higher in people who drink alcohol frequently (three or more drinks per day) and in people who already have a pre-existing liver disease.

The drug phenylephrine is contraindicated in people with high blood pressure, poor circulation, and those taking a type of anti-depressant called an MAO inhibitor.

It also carries increased risks of side-effects in people with diabetes, heart disease, hyperthyroidism or an enlarged prostate.

Pregnant and breast feeding mothers should not take phenylephrine, yet they may take a decongestant thinking it is harmless when it contains this ingredient.

The company who manufacturer the products is Reese Pharmaceutical Company and the products they have recalled are:
Refenesen Expectorant (guaifenesin 200 mg tablets) – lot number 091612 05/11 SS/SCT36 06/26/09.
Select Brand Mucus Relief Expectorant (guaifenesin 200 mg) – lot number 091612 05/11 SS/SCT36 06/26/09.
QC Medifin Expectorant (guaifenesin 200 mg) – lot number 091612 05/11 SS/SCT36 06/26/09.
Leader Cough Tabs Expectorant (guaifenesin 200 mg) – lot number 091612 05/11 SS/SCT36 06/26/09.

Consumers who have purchased the products should contact Russ or Neal Slaby at 800-321-7178 between 7:30-4:00pm Eastern standard time for return instructions, medical information, questions, complaints or assistance.
If you have taken any of the listed products and think you are having an adverse reaction, seek medical assistance and report it to the United States Food and Drug Administration online at:

Add a Comment1 Comments

EmpowHER Guest

A mislabeling like this could easily lead to an accidental overdose of acetaminophen. Acetaminophen overdoses have been linked to liver damage, liver failure, and death. This is not something that should be glanced over as the repercussions can be very serious. I hope this is corrected quickly. TM, http://www.liverdamagefromtylenol.com/

December 14, 2010 - 7:33am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.